Who gets HIV rash?
HIV rash can occur either as an early sign of HIV, or as a reaction to HIV treatment
. In people who have recently been infected with HIV, it tends to appear within weeks of infection. It is important that you get tested for HIV if you have had unprotected sex and are suffering from an unexplained rash. Getting tested will either give you peace of mind or help you get treated without delay.
Patients who are undergoing antiretroviral treatment for HIV sometimes develop a rash as a reaction to the medication.
Can HIV medications cause rash?
HIV medications cause rash in some patients. If you experience the rash as a side effect, you should speak to your doctor, who may be able to recommend an alternative medication. Do not stop taking your medication.
HIV medications which cause rash include:
- NNRTIs such as nevirapine
In a small number of patients, HIV treatment can cause very severe rashes known as Steven-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). Both conditions usually affect a large part of the body and they need to be treated without delay. SJS and TEN cause severe mouth ulcers, fever and painful sores.